Experimental Mathematics

Exceptional units and numbers of small Mahler measure

Joseph H. Silverman

Abstract

Let $\alpha$ be a unit of degree d in an algebraic number field, and assume that $\alpha$ is not a root of unity. We conduct a numerical investigation that suggests that if $\alpha$ has small Mahler measure, there are many values of n for which $1-\alpha^n$ is a unit and also many values of m for which $\Phi_m(\alpha)$ is a unit, where $\Phi_m$ is the m-th cyclotomic polynomial. We prove that the number of such values of n and m is bounded above by $O(d^{\;1+0.7/\log\log d})$, and we describe a construction of Boyd that gives a lower bound of $\Omega(d^{\;0.6/\log\log d})$.

Article information

Source
Experiment. Math., Volume 4, Issue 1 (1995), 69-83.

Dates
First available in Project Euclid: 3 September 2003

Permanent link to this document
https://projecteuclid.org/euclid.em/1062621144

Mathematical Reviews number (MathSciNet)
MR1359419

Zentralblatt MATH identifier
0851.11064

Subjects
Primary: 11R27: Units and factorization
Secondary: 11J25: Diophantine inequalities [See also 11D75]

Keywords
units Mahler measure unit equation

Citation

Silverman, Joseph H. Exceptional units and numbers of small Mahler measure. Experiment. Math. 4 (1995), no. 1, 69--83. https://projecteuclid.org/euclid.em/1062621144


Export citation